Texas, 2009

Hail in Texas, July 19, 2009

July 19, 2009 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms developed across the east central and southeast Texas Panhandle during the early morning hours producing hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the east central and southeast Texas Panhandle during the early morning hours producing hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 9:53 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 9:53 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1053 PM CDT SAT JUL 18 2009

.AVIATION...
A MOIST...UPSLOPE FLOW UNDER AND UNSTABLE ATMOSPHERE ALOFT WILL
CONTINUE TO HELP TO PRODUCE SHOWERS AND THUNDERSTORMS OVERNIGHT. THE
BEST CHANCE OF A THUNDERSTORM WILL BE SOUTHWEST OF THE DHT AND AMA
TAF STIES. WILL PROBABLY JUST MENTION A CB AT THESE SITES OVERNIGHT.
ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE NORTHWEST FLOW
ALOFT AGAIN LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. SO WILL AGAIN
EXPECT MOUNTAIN CONVECTION TO HEAD THIS WAY. WILL LIKELY MENTION CB
AT THE TAF SITES MAINLY AFTER 19Z. EAST WINDS WILL GRADUALLY COME
AROUND MORE SOUTHEASTERLY BY SUNDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUL 18 2009/

DISCUSSION...
THE PATTERN CONTINUES FROM THE PAST TWO DAYS. CONDITIONS ARE RIGHT
FOR CONVECTION IN AREAS WITH THE MOST DAYTIME HEATING AND
DISTURBANCES RIDING THE NORTHWEST FLOW THAT REMAINS IN EFFECT OVER
THE PANHANDLES. FOR THIS AFTERNOON AND EVENING...STORMS ARE EXPECTED
TO INITIATE IN THE WEST WHERE CLOUDS HAVE BEEN SPARSE TODAY. AT THE
SAME TIME...A DISTURBANCE IS MOVING TOWARD THE AREA AND WILL HELP
SPARK STORMS. LATER TONIGHT STORMS SHOULD CENTER IN THE SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE AND POPS WERE ADJUSTED ACCORDINGLY.

ADJUSTMENTS WERE MADE MAINLY TO POPS AND QPF TO REFLECT THE TIMING OF
DISTURBANCES THAT WILL BE RIDING AROUND THE RIDGE IN THE DAYS AHEAD.
THE ONLY OTHER CHANGES TO THE PACKAGE WERE SOME MINOR TEMPERATURE
TWEAKS.

THE MAIN FEATURE OF THE EXTENDED PERIOD IS A STRONG SYSTEM THAT WILL
BE MOVING PAST THE AREA NEXT WEEKEND WHICH MAY BRING SOME STORMS AND
A SHIFT IN THE GENERAL PATTERN.

WYNNE

FIRE WEATHER...
THE RELATIVE HUMIDITY WILL CONTINUE TO BE A LIMITING FACTOR FOR THE
FIRE WEATHER CONDITIONS THROUGH THIS WEEK. MINIMUM AFTERNOON VALUES
ARE EXPECTED TO REMAIN BETWEEN 25 AND 30 PERCENT. SOME AREAS ARE
EXPECTED TO PICK UP MORE MOISTURE AS WELL. PASSING DISTURBANCES MAY
CAUSE SOME WIND SHIFTS. IF ANY CONTROLLED BURNS ARE PLANNED...A CLOSE
CHECK ON THE FORECASTS SHOULD MAINTAINED TO BETTER DETERMINE WHEN THE
SYSTEMS WILL BE MOVING THROUGH THE AREA AND CAUSING WINDS TO SHIFT.

WYNNE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/09
Hazardous weather outlook, Jul 18, 8:00 PM CST, 5 hours 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT SAT JUL 18 2009

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
900 PM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES WITH THE GREATEST POTENTIAL OVER THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES. A SEVERE STORM OR TWO ARE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...HEAVY RAINFALL LEADING TO LOCALIZED FLOODING MAY BE A
CONCERN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES SUNDAY NIGHT THROUGH MONDAY NIGHT...THEN AGAIN TUESDAY
NIGHT...AND WEDNESDAY NIGHT. SOME OF THE STORMS WHICH DEVELOP DURING
THIS TIME MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

GOEHRING

In the hours before

Special weather statement, Jul 19, 12:04 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
104 AM CDT SUN JUL 19 2009

TXZ011-016-190700-
OLDHAM TX-DEAF SMITH TX-
104 AM CDT SUN JUL 19 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 103 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM BETWEEN GLENRIO AND ADRIAN OVER
SOUTHWESTERN OLDHAM COUNTY...MOVING SOUTH AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jul 19, 1:04 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
204 AM CDT SUN JUL 19 2009

TXZ012-013-018-019-190800-
POTTER TX-CARSON TX-ARMSTRONG TX-DONLEY TX-
204 AM CDT SUN JUL 19 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 300 AM CDT FOR DONLEY...ARMSTRONG...
CARSON AND POTTER COUNTIES.

AT 203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF
PANHANDLE...MOVING SOUTH AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carson

When
July 19, 1:32 AM CST to 1:33 AM CST
Where
Carson County, 0.69 mi N of Panhandle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.360, -101.380

Hail, Donley

When
July 19, 2:05 AM CST to 2:06 AM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.940, -100.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185589, 185590.